Alternative to Capecitabine due to Chest Pains?

  • 10 replies
  • 34 subscribers
  • 391 views

Hi everyone, I developed chest pains on treatment day 6 of Capecitabine which worsened on day 7. Very likely to be a side effect of Capecitabine as no signs of heart attack, heart damage, clot etc from ECG, bloods etc, and Capecitabine is known to cause spasms in the artery that trigger symptoms much like a heart attack. I was told to stop Capecitabine and the chest pains went away within 24 hrs.

Has anyone else had this experience and then been given a different chemotherapy instead? Or perhaps been given a reduced or staggered dosage of Capecitabine? Or were told that there is no alternative and to simply stop? My Oncologist will check with his colleagues but it could be relevant to hear about similar experiences.

As background I have T3, N1a, M0 Anal Cancer and I started on 5 1/2 weeks (28 treatment days) of Chemoradiotherapy: Mytomycin infusion day 1 plus 1650mg Capecitabine 2 times a day + Radiotherapy Mon-Fri.

Many thanks,

Jim

  • Hello. Sorry to hear you've had that side effect. My doctor told me that it was the radiotherapy that was really the important bit and the chemo was just the icing on the cake. I didn't have that experience but I've read other threads here where people didn't have the chemo.  Slight smile

  • Hi Feather, thanks for replying. I'm sure that's correct about the radiotherapy being more important, so that is some comfort. I'm still interested though in hearing from anyone who has the experience of being put on an alternative chemo or a reduced dose of Capecitabine because they can't take Capecitabine.Slight smile

  • Hello Jim

    Sorry, I can't help, what happened to you must have been really frightening.  I do know of others who had a bad reaction to Capecitabine but I don't think they were put on an alternative.

    Can the team treating you advise?

    Irene x

  • Hi Jim I only took capecitabine for 2 days as I did have heart attack and had to have stent so my oncologist would not let me take them so I just had higher dose of radiation am 2half years ned 

  • Hi Pelma, that's great that you are 2 1/2 yrs ned! Can I ask what radiation you went from and to? I am already on 54Gy.

  • Hi Irene,

    Yes, my Oncologist will advise after checking with his colleagues. I'm expecting him to say that there is no alternative and that he doesn't want to re-start me on the Capecitabine. But I know that they re-start the Capecitabine in the USA whilst controlling the vasospasms with drugs to relax the arteries and monitoring the patient. So I feel it is worth asking around in case there are examples in the UK of using alternatives or following the USA method. There could be precedents that my Oncologist is unaware of.

    Thanks, Jim x

  • I'm not sure how high my radiation was  oncologist just said he would give me higher dose didn't even no what grade I was till 5 months  ago as  was never told I was grade 2 no lymph nodes involved 

  • Thanks Pelma. I think I'm on highest dose anyway. But I'll post here when I know what my Oncologist decides.

  • Hoping that this will be helpful in the future for someone with Anal Cancer experiencing chest pains due to vasospasms caused by Capecitabine.

    My consultant has recommended an infusion of Raltitrexed at the start of week 3 of my chemoradiotherapy. This replaces the Capecitabine that I stopped at the start of week 2.

    He says that there is no literature for the use of Raltitrexed in Anal Cancer but a colleague has used it before for my situation. He said that it is sometimes used alongside radiotherapy for Colorectal cancer in which case it's 2 infusions (start of weeks 1 and 3). However, because I had a Mitomycin infusion day 1 and a week of Capecitabine, I will only have one infusion of Raltitrexed at the start of week 3.

    He wouldn't have been happy continuing me on Capecitabine, even with drugs to relax the arteries (per some clinics in the USA), as vasospasms can reduce the oxygen supply to the heart thereby damaging it and leading to heart problems.

    I didn't ask whether the radiotherapy dose should be higher. But I remember talking about the RT dose before I started treatment and, as I recall, he wouldn't want to recommend going above the 54Gy which I am already at.

    I think it's great that he has consulted with more experienced colleagues and I am happy with his recommendation.

    Fingers crossed!

  • Jim

    Your oncologist sounds on the ball!  That sounds like a good compromise and it sounds as if he has given it a lot of thought.  You are so right to ask all the questions and I pleased that he acknowledged what you said.

    Please keep in touch and let us know how you are doing.

    Irene x